Alert archive / Minnesota / Wind Advisories in 2011

Wind Advisory 4, NWS Duluth, MN

June 21, 2011Douglas County, Wisconsin; Carlton County, Lake County, Saint Louis County, Minnesota

NWS Duluth, MN issued this wind advisory at Jun 21, 2011, 10:28 AM CDT for Douglas County, Wisconsin; Carlton County, Lake County, Saint Louis County, Minnesota. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jun 21, 2011, 10:28 AM CDT (15:28 UTC)
Expired
Jun 21, 2011, 8:25 PM CDT
In force
10 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Lake County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 24 km from the middle of the area, began a volume at 15:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 3.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2011-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2011-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-102 m²/s²
0-3 km storm-relative helicity
-57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

014 
WWUS73 KDLH 211528
NPWDLH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
1028 AM CDT TUE JUN 21 2011

...STRONG NORTHEAST WINDS THROUGH THIS EVENING...

MNZ020-037-WIZ001-220300-
/O.NEW.KDLH.WI.Y.0004.110621T1528Z-110622T0300Z/
SOUTHERN LAKE/LAKESHORE-CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE CITIES OF...TWO HARBORS...DULUTH...CLOQUET...
SUPERIOR
1028 AM CDT TUE JUN 21 2011

...WIND ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM CDT THIS EVENING. 

* LOCATION: THE STRONG WINDS WILL AFFECT THE HEAD OF LAKE SUPERIOR
            REGION...FROM SILVER BAY TO TWO HARBORS TO THE TWIN 
            PORTS...CLOQUET...AND PORT WING AREAS. OTHER LOCATIONS 
            TO BE IMPACTED INCLUDE CARLTON...WRENSHALL...AND THE
            ISLAND LAKE AREA.

* TIMING:   STRONG WINDS ARE EXPECTED TODAY INTO THIS EVENING.

* WINDS:    NORTHEAST WINDS 25 TO 35 MPH WITH GUSTS 40 TO 50 MPH WILL
            OCCUR THROUGH THIS EVENING. THE PARK POINT AREA MAY SEE 
            HIGHER GUSTS.
   
* IMPACTS:  THESE STRONG WINDS MAY MAKE DRIVING
            DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WIND ADVISORY MEANS THAT WINDS OF 25 TO 35 MPH WITH HIGHER
GUSTS ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

MELDE
1 follow-up statement
558 
WWUS73 KDLH 220125
NPWDLH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
825 PM CDT TUE JUN 21 2011

MNZ020-037-WIZ001-220230-
/O.CAN.KDLH.WI.Y.0004.000000T0000Z-110622T0300Z/
SOUTHERN LAKE/LAKESHORE-CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE CITIES OF...TWO HARBORS...DULUTH...CLOQUET...
SUPERIOR
825 PM CDT TUE JUN 21 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS CANCELLED THE WIND
ADVISORY. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this wind advisory went out at Jun 21, 10:04 AM CDT, 24 minutes earlier.

Area forecast discussion, Jun 21, 10:04 AM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1004 AM CDT TUE JUN 21 2011

.DISCUSSION...

FIRST WAVE OR RAIN WAS PUSHING NORTH INTO NORTHERN
MINNESOTA...FASTER THAN MOST OF THE MODELS INDICATED. AREA RADARS
ALSO SHOWING A LARGE BREAK IN THE PRECIP FROM THE BRAINERD LAKES
REGION TO THE TWIN PORTS AND SOUTHEAST THROUGH NORTHWEST
WISCONSIN...WITH SOME RECENT REDEVELOPMENT OVER SAWYER COUNTY. SOME
ADDITIONAL DEVELOPMENT WAS ALSO OCCURRING AND SHOULD MOVE BACK INTO
THE BRAINERD LAKES REGION SHORTLY. 12Z NAM SHOWS A NICE AREA OF
FGEN PUSHING NORTH THROUGH NORTHERN MINNESOTA...AND SHOULD
CONTINUE TO PRODUCE RAIN...ESPECIALLY OVER NORTHWEST MINNESOTA.

WE EXPECT MORE SHOWERS AND STORMS TO DEVELOP THROUGH THE DAY...AND
KEPT AFTERNOON POPS HIGH.

THERE WILL BE A SEVERE THREAT AS WELL LATER THIS
AFTERNOON...MAINLY OVER OUR NORTHWEST WISCONSIN COUNTIES. FORECAST
SOUNDING THIS AFTERNOON SHOWS 1000J/KG OF CAPE WITH LITTLE CIN BY
00Z WED. GOOD LOW LEVEL SHEAR WILL EXIST...SO SOME STORMS MAY
CONTAIN LARGE HAIL AND DAMAGING WINDS.

STRONG WINDS WILL BE A CONCERN TODAY AROUND LAKE SUPERIOR...WITH
SOME GUSTS TO 54 MPH AT SKY HARBOR ALREADY OCCURRING.

.PREV DISCUSSION... /ISSUED 641 AM CDT TUE JUN 21 2011/

AVIATION...12Z TAF ISSUANCE...
SHOWERS AND THUNDERSTORMS ARE ADVANCING INTO THE NORTHLAND FROM
THE SOUTH THIS MORNING AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM
EXPECTED TO PASS THROUGH SRN MN INTO SRN WI TODAY. RAIN SHOWERS
WITH EMBEDDED THUNDERSTORMS ARE AFFECTING THE SRN TERMINALS
CURRENTLY...AND SHOULD IMPACT DLH AND BRD LATER THIS MORNING AND
INTO THE AFTERNOON. THE SHOWERS WILL EVENTUALLY REACH HIB AND INL
THIS AFTERNOON. THERE WILL LIKELY BE PERIODS OF HVY RAIN SHOWERS
THROUGH THE AFTERNOON AND THIS EVENING AS THE LOW PRESSURE MOVES
BY TO THE SOUTH AND PULLS UP A LARGE SUPPLY OF MOISTURE FROM THE
GULF OF MEXICO. THESE HVY SHOWERS WILL REDUCE VSBYS AND CIGS TO
IFR AT TIMES. STRONG NE WINDS WILL ALSO BE PROBLEMATIC AS GUSTS
ARE EXPECTED TO REACH 25 TO 35 KNOTS...WITH THE STRONGEST WINDS
AROUND THE DLH TERMINAL. WINDS ARE EXPECTED TO SUBSIDE BY LATE
TONIGHT...WITH RAIN SHOWERS CONTINUING THROUGH THE NIGHT.

PREV DISCUSSION... /ISSUED 401 AM CDT TUE JUN 21 2011/

DISCUSSION...HEAVY RAINFALL IS THE MAIN FOCUS FOR THE SHORT TERM.

WIDESPREAD SHOWERS AND THUNDERSTORMS WERE MOVING NORTHWARD ACROSS
CENTRAL MN AND WESTERN WI AS OF 330 AM. THE GFS SEEMED TO HAVE THE
BEST HANDLE ON THE CURRENT TRENDS...AND WILL FOLLOW FAIRLY CLOSELY
FOR THE NEAR TERM. THE 00Z 4 KM WRF AND THE LOCAL WRF ARE TOO SLOW
IN BRINGING THE PRECIPITATION INTO THE AREA.

THE MODELS ARE GENERALLY IN GOOD AGREEMENT IN BRINGING SURFACE LOW
PRESSURE TO NW IOWA BY 18Z...AND SC MN BY 06Z TONIGHT. THERE ARE
SOME PRETTY LARGE DIFFERENCES IN TERMS OF MODEL QPF...BUT ALL OF
THE MODELS GENERALLY BRING FAIRLY SUBSTANTIAL TOTAL QPF TO THE
CWA. STILL A BIT TOUGH TO PINPOINT AREAS OF HEAVIEST RAINFALL.
HAVE GENERALLY GONE WITH HPC QPF...ALTHOUGH HAVE MADE SOME
MODIFICATIONS TO ACCOUNT FOR A BIT HEAVIER AMOUNTS...AND HAVE MADE
SOME SPATIAL ADJUSTMENTS AS WELL. THINK MUCH OF THE AREA WILL SEE
AMOUNTS IN EXCESS OF ONE INCH THROUGH WEDNESDAY...WITH LOCALIZED
AMOUNTS OF UP TO 3 INCHES DEFINITELY NOT OUT OF THE QUESTION. PWAT
VALUES ARE EXPECTED TO REACH AS HIGH AS 1.7 INCHES. STILL SOMEWHAT
CONCERNED WITH THE POTENTIAL FOR LOCALIZED FLOODING AND WILL
CONTINUE TO MENTION THE THREAT FOR LOCALLY HEAVY RAINFALL. OF
SPECIFIC CONCERN IS THE AREA FROM PINE/BURNETT COUNTY INTO NW
WI...WHERE THEY HAVE RECENTLY RECEIVED HEAVY RAINFALL. FORTUNATELY
THERE MAY BE SOME DRY SLOT REPRIEVE INTO THAT AREA THIS AFTERNOON
AND EVENING SO WILL HOLD OFF ON ANY FLOOD HEADLINES FOR NOW.

FOR TODAY...WILL GO WITH HIGH POPS IN THE SOUTH THIS MORNING AND
GRADUALLY SPREAD THE HIGH POPS NORTHWARD DURING THE DAY. THINK THE
INTERNATIONAL BORDER REGION WILL SEE THE LEAST AMOUNT OF RAINFALL
TODAY AND HAVE ADJUSTED POPS ACCORDINGLY. TEMPS SHOULD BE FAIRLY
CLOSE TO MOS GUIDANCE. EAST WINDS OFF LAKE SUPERIOR WILL GRADUALLY
INCREASE TODAY AS THE LOW PRESSURE SYSTEM MOVES TO THE NORTH AND
EAST. THE NEARSHORE WILL SEE GALE CONDITIONS AND THE BEACHES OF
DULUTH AND SUPERIOR WILL HAVE A HIGH RISK OF RIP CURRENTS. THE
EASTERLY WINDS WILL KEEP TEMPERATURES COOLER NEAR THE LAKE.

WIDESPREAD RAIN AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION
TONIGHT AND WEDNESDAY. AGAIN...LOOKING FOR POSSIBLE DRY SLOT TO
MOVE INTO THE SOUTH...SO HOPEFULLY THAT WILL HELP TO MINIMIZE THE
THREAT FOR FLOODING IN THAT AREA. THE NAM AND THE GFS HAVE HINTED
AT SOME LOCALLY HEAVIER RAINFALL ACROSS THE NORTH SHORE FOR THE
PAST FEW RUNS SO WILL WATCH THAT AREA CLOSELY TODAY.

EXTENDED...WEDNESDAY NIGHT THROUGH MONDAY...
RAIN SHOWERS WILL BE ONGOING DURING THE EARLY PART OF THE EXTENDED
FORECAST PERIOD AS THE LARGE LOW PRESSURE SYSTEM CONTINUES TO SLOWLY
MOVE OFF TO THE EAST. MUCH OF THE NORTHLAND CAN EXPECT ON AND OFF
SHOWERS THROUGH THE DAY THURSDAY...AND CLEARING SKIES FROM WEST TO
EAST BY THURS NIGHT/EARLY FRI MORNING. HIGH PRESSURE BUILDS IN ON
FRIDAY AND SATURDAY...LEAVING MUCH OF THE AREA UNDER MOSTLY SUNNY
SKIES WITH MUCH WARMER TEMPERATURES. THE NEXT CHANCE FOR SHOWERS AND
THUNDERSTORMS RETURNS BY SUNDAY/MONDAY AS A COUPLE MORE UPPER LEVEL
SHRT WVS ROTATE THROUGH THE N-CNTRL US. TEMPERATURES WILL START OUT
COOL ON THURSDAY...AS HIGHS ARE EXPECTED TO BE IN THE UPPER 50S NEAR
LAKE SUPERIOR...AND 60S INLAND. HOWEVER...WARMER WEATHER IS ON THE
WAY FOR THE WEEKEND AND NEXT WEEK. HIGHS IN THE 70S ARE EXPECT
SATURDAY THROUGH MONDAY.

AVIATION.../06Z TAF DISCUSSION/
MVFR CIGS HAVE ENVELOPED NW WI AND ARE SPREADING OVER LS TO THE
INLAND AREAS AND ARE PREDOMINATE AT KHYR AND KDLH. VFR OVER THE
REST OF THE TAF SITES AT THE OUTSET. A GRADUAL TRANSITION TO MVFR
CIGS AT ALL LOCATIONS AFTER 13Z WHEN PCPN BEGINS TO AFFECT THE FA.
THE EXCEPTION BEING AT KINL WHICH WILL REMAIN VFR. INTRODUCED VCTS
AT KBRD AND KHYR AS THEY WILL BE IN PROXIMITY TO BEST INSTABILITY.

&&

.POINT TEMPS/POPS...
DLH  56  48  56  48 /  90 100  90  80
INL  69  51  63  50 /  60  80  80  60
BRD  63  55  62  54 / 100 100  80  60
HYR  69  61  68  52 /  90 100  90  80
ASX  60  52  57  46 / 100 100  90  80

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...GALE WARNING UNTIL 1 AM CDT THURSDAY FOR LSZ121-140>148.

&&

SHORT TERM...MELDE
Hazardous weather outlook, Jun 21, 4:19 AM CDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
419 AM CDT TUE JUN 21 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-221030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
419 AM CDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE NORTHLAND TODAY AND
TONIGHT. SOME OF THE STORMS COULD BE ON THE STRONG SIDE THIS
AFTERNOON AND EVENING...ESPECIALLY FROM EAST CENTRAL MINNESOTA
INTO NORTHWESTERN WISCONSIN. LARGE HAIL AND GUSTY WINDS WILL BE
THE MAIN THREAT WITH THE STORMS.

IN ADDITION...WIDESPREAD SHOWERS AND THUNDERSTORMS MAY LEAD TO
HEAVY RAINFALL AND FLOODING FOR SOME AREAS TODAY AND TONIGHT. NO
WATCHES OR WARNINGS ARE IN EFFECT AT THIS TIME...BUT BE SURE TO
WATCH FOR ANY FLOOD PRODUCTS ISSUED TODAY AND TONIGHT.

FOR THE BEACHES OF DULUTH AND SUPERIOR...THERE IS A HIGH RISK OF
DANGEROUS RIP CURRENTS TODAY. SEE THE LATEST SURFZONE FORECAST
ISSUED BY THE DULUTH OFFICE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CONTINUED CHANCE OF THUNDERSTORMS ON WEDNESDAY ACROSS
THE REGION. THE STORMS ARE NOT EXPECTED TO BE SEVERE. ANOTHER
CHANCE OF THUNDERSTORMS WILL MOVE INTO THE AREA FROM SUNDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING BUT ONLY ISOLATED STRONG TO SEVERE STORMS ARE EXPECTED.

LSZ121-140>148-221030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
419 AM CDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT FOR THE NEARSHORE WATERS OF WESTERN
LAKE SUPERIOR THROUGH LATE WEDNESDAY NIGHT. SEE THE LATEST MARINE
PRODUCTS ISSUED BY OUR OFFICE FOR MORE INFORMATION. GALE FORCE GUSTS
TO 40 KNOTS WILL BE POSSIBLE.

IN ADDITION...THERE IS A CHANCE OF THUNDERSTORMS TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE GALE WARNING WILL CONTINUE THROUGH LATE WEDNESDAY NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY...AND ONCE AGAIN
FROM SUNDAY THROUGH MONDAY.

DAP

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 10:52 AM CDTSpecial Weather StatementDLHAshland38 min
Jun 21, 11:27 AM CDTSpecial Weather StatementDLHPrice48 min
Jun 21, 3:27 AM CDTGale WarningDLH17 hr
Jun 21, 3:23 PM CDTFlash Flood WatchDLHCook, Lake, Saint Louis7 hr

Nearby

Wind Advisories in Minnesota, 2011Wind Advisories in Wisconsin, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.